I would like to talk about my attempt to come off Sertraline (Zoloft).
Sometimes I think that we go on medication, because we are so desperate to get well by any means, without thinking much about what it will be like to come off it in the future. And you get very little help with this, from the doctors who put you on the drugs in the first place.
I was on Olanzapine, an anti-psychotic, for 10 years. I was actually on it before it was even licensed as a treatment for Bipolar. I was put on it when I was on a section so I had no choice in the matter. I was told it would be wise to take it for the rest of my life. As it increased my appetite, made it impossible for me to tell when I was “full”, and made me lethargic and prone to sleeping 10 or 12 hours a night, I gradually gained SIX STONE in weight.
I think that the Olanzapine also had a side-effect of depression. I was so depressed, for such a long time, that I had to start taking Sertraline, an SSRI anti-depressant, as well. In fact, I now think that over the years, most of my bouts of severe depression have been caused by anti-psychotic medication. I never really got depressed before I had these drugs like Modecate, Depixol, Risperidone, Stelazine, and Olanzapine. Before I ever had these drugs, my illness was quite unusual as I had the “high” or “manic” aspect of Bipolar with hardly any depression.
I decided to go against medical advice (as I have often had to) and come off Olanzapine. I did not find this at all difficult. I just cut the tablets in half for two weeks and then stopped it altogether. It felt like waking up after a long dream. I have not had any recurrence of the symptoms which Olanzapine is supposed to treat. That was two years ago. I feel a lot better without it, more alive, more like myself.
I have been feeling OK on just Sertraline, so why, I am sure you are thinking, would I want to come off it? Well these SSRIs have some very negative aspects. In teenagers and young people they have caused suicides. I can see how this would happen because the drug could embolden a person, and make them impulsive and not think things through, or think about the effect of their actions on other people. This effect is immediate whereas the anti-depressant effect takes a lot longer (6 weeks). The anti-depressant effect only happens at all for 6 out of 10 people. In fact, in clinical trials, the placebo performed better than SSRIs.
Also because Sertraline is a relatively new drug, all of the long-term effects are not yet known. It has been discovered already that some neurotransmitters start to die off when the brain is bombarded with serotonin, which is what these SSRI drugs cause to happen.
And if you get the eventual side-effect of tardive dyskinesia (involuntary twitching and weird movements of the face and body), this is something which may not go away EVEN AFTER THE DRUG IS DISCONTINUED.
The main side-effect I am noticing is a kind of word-blindness or dyslexia. I see a word and I read it wrongly. It may say “fishing” and I see “fasting” and I have to read it again to see it correctly. I also have a very bad short-term memory, not because of my advancing years, because at 53 I really think I should remember where I put my purse two seconds ago. I am like an 80-year-old already – God only knows how I will be when I am actually 80!
I am not sure either if I want to experience the rest of my life as if through a sheet of glass. I can hardly remember what it was like to be really “present” and to experience my world in a natural way, to wake in the morning refreshed and not groggy, to have the brain and personality that I was born with, which is not perfect but at least it is the “real me”.
So I decided to try to come off Sertraline. I thought that coming off it would be just as easy as coming off Olanzapine. How wrong could I be!
When you read the leaflet that comes with the drug, it says that it is best to come off it gradually. Well, how are you supposed to do that if you are already on the smallest pill (50mg) that the manufacturer can supply? I know that you can use a pill cutter, but how on earth can you cut 10% off? It is physically impossible. (In books such as “Your Drug May Be Your Problem” by Peter Breggin and David Cohen, they recommend a 10% reduction every 10 days.)
So I obtained from the doctor, a prescription for Sertraline liquid. This is an unlicensed product which has not undergone any sort of clinical trial, but it contains the same drug as is in the tablets. I got a syringe to help me to measure out the correct dose each day. But in the event I thought that I could not be bothered with all that, and I decided to just cut the pills in half, as I had with Olanzapine.
I also took the half dose in the morning instead of at night, thinking that it would make the day easier to cope with, and get me used to sleeping without it.
After three days of this, I woke with the mother of all headaches, pain like nothing I had ever experienced before, and I could not stop vomiting even though there was nothing in my stomach to bring up. This lasted for about 5 hours, and then I fell asleep for 2 hours, and when I woke up I felt fine and was even able to have dinner.
I also experienced “head zaps”, like shooting “pins and needles” in the head, and frequently felt like I was going to faint, although I did not actually pass out.
Then on the fifth day the emotional troubles started. I could not stop crying. Not normal crying but really loud, insane sobbing like you hear in mental hospitals. I became really short-tempered, irritable and angry, and started arguments with my partner every day. I told off my Mum for telling me her problems all the time, slamming the phone down on her. I thought about ending it all.
I hated being so difficult to live with. I could not put my husband, my son, and my dear Mum who is 86, through it any longer. Even my dog was worried when he saw me so upset.
So I failed. A week later I started the tablets again at my normal dose. It was three weeks before I felt better.
I think the manufacturers of SSRIs should make a kit for coming off them, with pills which shrink by 10% every ten days, in a plastic pill reminder type of container. Why don’t they make it easier for people? Well we can answer that one I suppose. They really don’t want us to come off them. Why would they, when they earn billions selling them?
So that’s my experience of trying and failing to come off Sertraline. I will be trying again though, next time with the liquid.
Bye for now
P.S. See me talking about My Bipolar Life here